I finally went to the Dr. for my headaches - Dr Rx'd Antidepressant?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Zomese
Regular Member


Date Joined Apr 2007
Total Posts : 150
   Posted 9/7/2007 1:18 PM (GMT -7)   
I went to the doctor today for my headaches and he said that I have migraines. Which I sorta figured.
 
Here's the wierd thing, he prescribed Elavil - this is an anti-depressant. I even told him that I was bipolar and he looked it up n my chart.
 
Does anyone take this who has bipolar? I called and left a message for my pdoc and am waiting for her to call me back to see what she says.
 
Anyway I picked up the prescription. I would like to hear everyone elses thoughts.
 
Thanks

Zomese

28 years old

Bipolar II, Panic Disorder, OCD

Seroquel and Klonopin as needed

-------------------------- 


 
 
 


mogli
Veteran Member


Date Joined Mar 2006
Total Posts : 1191
   Posted 9/7/2007 1:46 PM (GMT -7)   

Hi Zomese,

So Elavil like most drugs can be used for many different things.  Also, like most drugs, it is made up of different properties...Search in any seach engine online "properties of Elavil" and you will see that it is made up of so many things.  Elavil actually has tricylic antidepressant properties in it as well as anithistamine properties.

It's all about the properties of a drug; what's in it.  This is why drugs are used for more than one thing.

Now, I am trying as we speak to look in my book to see how tricylic antidepressants affect bipolar, b/c I know there's something in my book about it....It sounds to me like they may have the same affect as an antidepressant...watch for cycling, mania etc.....Please ask your pdoc, b/c I'm not sure this was wise of your physcian to prescribe this for you.

But don't panic...just try to get a hold of your pdoc. 

Hope you're feeling better, take care, let us know the minute you hear from your pdoc.


Mogs
 
Bipolar II, Anxiety/Panic Disorder
Clonazepam; Trazodone 50mg for sleep
Currently not on meds for bp


olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 9/7/2007 6:13 PM (GMT -7)   
Zomese,

I hope the Elavil works for you and be on guard if you think your mood is affected more than the usual. I just went and read online about it, and it does not mention mania, but that doesn't mean it is not possible.  Best wishes!


Olivia
Moderator, Bipolar
 
Dx:  Bipolar 1, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 9/8/2007 4:34 PM (GMT -7)   
Interesting... I'm surprised he didn't try topomax which is also used for migraines and is not an anti-depressant. Have you tried it before?
Ask me about my Bipolar Disorder!


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 9/8/2007 4:36 PM (GMT -7)   
Additionally -- given your wariness of meds, I would probably wait and talk to your pdoc first, Zomese, just to put your mind at ease. Have you started taking the Elavil yet?
Ask me about my Bipolar Disorder!


mogli
Veteran Member


Date Joined Mar 2006
Total Posts : 1191
   Posted 9/9/2007 6:43 AM (GMT -7)   

Zomese,

Hey--I'm just wondering how you're doing.  I hope you're okay, thinking of you.  Let us know?


Mogs
 
Bipolar II, Anxiety/Panic Disorder
--Currently not on meds for bp--


Zomese
Regular Member


Date Joined Apr 2007
Total Posts : 150
   Posted 9/9/2007 9:14 AM (GMT -7)   
Hey everyone,
 
I'm doing ok, my head is still killing me. I haven't taken the elavil (amitriptyline) yet because the advice nurse told me to wait until I hear from my pdoc. I probably wont hear from him until sometime tomorrow. Now I read that it causes major weight gain. That's not ok.
 
My primary care Dr that I seen on Friday said it's migraines/tension headaches. I don't have any sensitivity to light though. He didn't  even check to see if I had allergies. I think I might have a sinus infection, or allergies that may be adding to this headache.
 
Also my blood pressure was elevated. Which is strange because I eat healthy and exercise 4-5 days a week. He also offered a medication that lowers blood pressure which is used to treat migraines as they come, he did not mention the name of this med though because he was too busy pushing the elavil. Apparently because it's a prevention med.
 
Mogli: do you know what med he could have been referring to that is used to lower blood pressure but also helps with migraines?
 
I'm calling today to get the blood pressure med. because I have to go to work tomorrow and I can't stand another day with this headache.
 
Thanks

Zomese

28 years old

Bipolar II, Panic Disorder, OCD

Seroquel and Klonopin as needed

-------------------------- 


 
 
 


Carenpolar
Veteran Member


Date Joined Mar 2007
Total Posts : 672
   Posted 9/9/2007 2:51 PM (GMT -7)   
 I went to my dr. a few years ago with chronic headaches,( migraines) She gave me an anit-biotic.( Paxil) she said headaches can be a symthom of Masked depression...
 
the paxil worked along with massage therapy and I am free of all headaches now.

mogli
Veteran Member


Date Joined Mar 2006
Total Posts : 1191
   Posted 9/9/2007 6:30 PM (GMT -7)   

Hi Zomese,

Sorry to hear you are still suffering w/the headaches.  I'm confused with your doc saying migraine/tension headache, like they're kind of the same thing; b/c they're such different headaches.  My guess if you're not sensitive to light, you might be dealing with tensions headaches...High blood pressure is usually hypertension...I'm not sure if this could be related (meaing, if you're getting the tension headaches, maybe that's why your blood pressure is higher now). 

As far as a drug, I only know that beta-blockers are commonly used in lowering blood pressure, but there are many other classes of drugs for this as well--But it could be anything that he was thinking of.  Not much help today am I?  But I am loving going to school for the medical field.  I absolutely have a passion for all of this.  So feel free to ask me anything.  I have so many text books, all on medical stuff.  Before I started school I would not have understood any of this, but we've actually learned so much already.

Something else; I get tension headaches.  Fortunately for me, ibprofen, extra strength works for me usually.  Do you get the pain in your neck and a bit in your shoulders with your headaches?  Or is the pain in your eyes or one side of your head/one eye?  And I'm really wondering if your doc has done any testing with these headaches and especially now since your blood pressure is up...?

Glad you are waiting on the Elavil.  Hang in there, relief is coming for you, believe it, 'cause I'm hoping for you.



Mogs
 
Bipolar II, Anxiety/Panic Disorder
--Currently not on meds for bp--


olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 9/10/2007 12:42 PM (GMT -7)   
Zomese,

How's your headache, I hope it is gone by now. I get migraines, but never as long as yours. I hope you are feeling better.
Olivia
Moderator, Bipolar
 
Dx:  Bipolar 1, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


Zomese
Regular Member


Date Joined Apr 2007
Total Posts : 150
   Posted 9/10/2007 2:16 PM (GMT -7)   
Olivia: My head is a little better today. I've had a stressfull day. I feel a little twinge of a headache but I'm hoping it doesnt come on full blown. Thank you for asking.
 
Mogli: I have no sensitivity to light or sound. Sometimes the pain comes with or without eye pain. I do get a stiff neck & shoulder area. Usually Advil helps. I just bought Advil Migraine and will see if that works better then regular advil. I'm not even sure if it's migraines. I think its just tension headaches. I may get a second opinion.
 
No tests done yet either. It was a very strange appointment. In & Out in 15 minutes. He was a sports medicine doctor, I don't know why they scheduled me w/ him. I may schedule with a headache specialist.
 
I've had so many appointments lately I need a break from doctors.
 
 
 
 

Zomese

28 years old

Bipolar II, Panic Disorder, OCD

Seroquel and Klonopin as needed

-------------------------- 


 
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 5:11 AM (GMT -7)
There are a total of 2,733,415 posts in 301,117 threads.
View Active Threads


Who's Online
This forum has 151256 registered members. Please welcome our newest member, Monkeyjungle.
241 Guest(s), 10 Registered Member(s) are currently online.  Details
Frolic, sheepguy, Bololidat, schoolpsych, Andrina, mtm3461, NiceGuyEddie, fightUC, trumpet123, ljimd


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer